Negative Physical Effects of Psychiatric Medication: Self-identities
Negative Physical Effects of Psychiatric Medication: Self-identities
Issue 42 – November 2014Authors: Aisling Mannion and Jon Bland (firstname.lastname@example.org)
- Identity is important to us all. Physical appearance, gender and our social roles are important characteristics that help determine identity. These are all susceptible to the negative physical impacts of psychiatric medications
- Common negative physical effects that can impact on identity include sexual dysfunction, weight gain, hormonal changes, increased salivation, and urinary incontinence
Implications for practice
- Identity is a key component in people’s recoveries. All clinicians need to be aware of the impact that medication can have on ideas of identity and see this as a key component when planning treatment
Impact on identityHormonal changes, such as an increase in levels of prolactin, are a side effect of many psychiatric drugs. In women, high prolactin levels can lead to an irregular, or absent, menstrual cycle, reduced fertility, and increased growth of hair on the face or body. In men, high prolactin can present as erectile dysfunction, breast growth, and lactation (i.e. leaking of milk from breasts). Such side-effects are likely to have a significant impact on individuals’ notions of femininity and masculinity. Much of the recovery-focused work that health professionals undertake with patients aims to increase self-esteem. However, for individuals who potentially already feel stigmatised due to having a mental health diagnosis, having these further physical effects, some of which are observable to other people, is likely to compound low self-esteem and notions of oneself as a woman or a man. Research has shown that both men and women are poor at seeking medical help for sexual problems1, such as low sex drive and problems with orgasm, both of which are common side effects of psychiatric medication. Hence, it is likely that patients will not discuss such problems with professionals in their care team, resulting in these issues being unresolved and patients getting stuck in a cycle of low self-esteem and poor body image. The link between body image and a range of mental health difficulties, such as eating disorders2 and depression3, is well established. Hence, if medication results in physical changes that are likely to affect an individual’s image of their body, we may expect that the mental health difficulties they already experience may be compounded further or that secondary difficulties will develop. The decision to take medication, therefore, needs to carefully balance the potential benefits of medication with the potential psychological effects that may also result. Another common effect that affects both men and women is weight gain. Research has shown that weight gain is associated with a poorer quality of life and lower well-being in people who receive a diagnosis of Schizophrenia4. Coupled with increased weight, many patients experience sedation, making the ability to engage in activities to help manage their weight more difficult. The impact of weight gain on individuals’ self-esteem can result in reduced confidence to go out and engage in activities, again reducing the opportunities to lose weight and leading to further social isolation. Urinary incontinence is another potential effect of psychiatric medication. Higher rates of anxiety and depression have been reported in individuals who experience urinary incontinence, in addition to a lower quality of life5. Typically, patients experiencing incontinence will be offered medications to help with this. However, these medications also have their own side effect profiles. Incontinence is typically a symptom associated with older age. For younger individuals in particular, therefore, incontinence can have a significant impact on a sense of one’s identity. Many individuals come into hospital and to services to feel better and to learn effective ways of coping with their experiences. Whilst many individuals do learn ways of managing their distressing thoughts, or coping with voices, or recognising dips in their mood and so forth, many are also left with a myriad of new distressing experiences that affect how they feel about themselves as individuals, how they relate to others, and how they function on a day to day basis. We know the importance of healthy relationships in helping patients recover. The range of side effects that large numbers of individuals suffer as a result of psychiatric medication, however, can understandably get in the way of patients developing such relationships and building social networks, further exacerbating the social isolation that is already a key feature for many individuals with mental health difficulties.
ConclusionIndividuals should be very carefully consulted with before starting a new medication, so they can make informed decisions regarding whether the potential benefits of taking a medication outweigh the potential negative effects. For some patients, however, who are deemed to lack the ability to make decisions regarding their medication these decisions are made on their behalf. Clinicians need to be very aware of the impact that negative physical effects can have on a person’s sense of self identity and self-esteem, both in the short term and the long term. Self-esteem acts as a protective factor in mental health6, so interventions that pose a risk of lowering an individual’s self-esteem need to be very carefully considered. If we want to adopt a recovery agenda in mental health services, we need to be working with individuals to identity the best ways of helping them, both in terms of managing distressing experiences and promoting their self-identity. These should not be mutually exclusive.
- Moreira, E.D., Brock, G., Glasser, D.B., Nicolosi, A., Laumann, E.O., Paik, A., Wang, T. & Gingell, C. (2005). Help-seeking behaviour for sexual problems: the Global Study of Sexual Attitudes and Behaviour. International Journal of Clinical Practice, 59, 6-16.
- Thompson, K.J. (2001). Body image, eating disorders, and obesity: An integrative guide for assessment and treatment. APA; Washington, USA.
- Stice, E., Hayward, C., Cameron, R.P., Killen, J.D. & Taylor, C. (2000). Body-image and eating disturbances predict onset of depression among female adolescents: A longitudinal study. Journal of Abnormal Psychology, 109, 438-444.
- Allison, D.B., Mackell, J.A. & McDonnell, D.D. (2003). The impact of weight gain on quality of life among persons with Schziophrenia. Psychiatric Services, 54, 565-567.
- Coyne, K.S., Kvasz, M., Ireland, A.M., Milsom, I., Kopp, Z.S. & Chapple, C.R. (2012). Urinary incontinence and its relationship to mental health and health-related quality of life in men and women in Sweden, the United Kingdom, and the Unites States. European Urology, 61, 88-95.
- Mann, M., Hosman, C., Schaalma, H. & de Vries, N. (2004). Self-esteem in a broad-spectrum approach for mental health promotion. Health Education Research, 19, 357-372.
Trackback from your site.